Alert archive / Nevada / Flash Flood Watches in 2017
Flash Flood Watch 5, NWS Reno, NV
NWS Reno, NV issued this flash flood watch at Aug 9, 2017, 3:14 AM PDT for 6 counties in Nevada; 4 counties in California. It took effect at Aug 9, 2017, 1:00 PM PDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2017, 3:14 AM PDT (10:14 UTC)
- In effect from
- Aug 9, 2017, 1:00 PM PDT
- Expired
- Aug 9, 2017, 10:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Reno, NV
- Flood severity
- None
Counties Lassen County, CA, Modoc County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 36 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 10.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 3011 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
440 WGUS65 KREV 091014 FFAREV URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Reno NV 314 AM PDT Wed Aug 9 2017 CAZ070-071-NVZ003>005-092300- /O.NEW.KREV.FF.A.0005.170809T2000Z-170810T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Reno-Carson City-Minden Area- Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Portola, Susanville, Sparks, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Empire, and Gerlach 314 AM PDT Wed Aug 9 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 1 PM PDT THIS AFTERNOON THROUGH 10 PM PDT THIS EVENING... The National Weather Service in Reno has issued a * Flash Flood Watch for portions of northeast California and Nevada, including the following areas, in northeast California, Lassen-Eastern Plumas-Eastern Sierra Counties and Surprise Valley California. In Nevada, Greater Reno-Carson City-Minden Area, Northern Washoe County, and Western Nevada Basin and Range including Pyramid Lake. * From 1 PM PDT this afternoon through 10 PM PDT this evening * Low pressure moving slowly across over northern California combined with abundant moisture will lead to development of strong thunderstorms this afternoon and evening over northeast California and portions of western Nevada. Storms today will be capable of producing very heavy rainfall and hail, with the potential for flash flooding and debris flows. * Steep terrain, recently burned areas from wildfires, and areas which have already received heavy rainfall since last weekend will be especially at risk for flash flooding and debris flows. PRECAUTIONARY/PREPAREDNESS ACTIONS... People in the watch area should continue to be aware of the possibility for heavy rainfall, avoid low lying areas, and be careful when approaching highway dips and underpasses. Do not drive your vehicle into areas where water covers the road. The road may be washed out or the water depth may be too great to allow your car to cross safely. && $$
2 follow-up statements
252 WGUS65 KREV 092019 FFAREV Flood Watch National Weather Service Reno NV 119 PM PDT Wed Aug 9 2017 CAZ070-071-NVZ003>005-100500- /O.CON.KREV.FF.A.0005.000000T0000Z-170810T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Reno-Carson City-Minden Area- Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Portola, Susanville, Sparks, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Empire, and Gerlach 119 PM PDT Wed Aug 9 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING... The Flash Flood Watch continues for * Portions of northeast California and Nevada. * Until 10 PM PDT this evening * An upper low and abundant moisture will provide a threat for flash flooding through this evening. * The highest potential for flash flooding will exist mainly north of Interstate 80 with lesser chances to the south where drier air can be seen filtering into the region. Strong outflow winds and small hail are more of the threat for these southern areas. * Steep terrain, recently burned areas from wildfires, and areas which have already received heavy rainfall since last weekend will be especially at risk for flash flooding and debris flows. PRECAUTIONARY/PREPAREDNESS ACTIONS... People in the watch area should continue to be aware of the possibility for heavy rainfall, avoid low lying areas, and be careful when approaching highway dips and underpasses. Do not drive your vehicle into areas where water covers the road. The road may be washed out or the water depth may be too great to allow your car to cross safely. && $$
706 WGUS65 KREV 100435 FFAREV Flood Watch National Weather Service Reno NV 935 PM PDT Wed Aug 9 2017 CAZ070-071-NVZ003>005-100545- /O.EXP.KREV.FF.A.0005.000000T0000Z-170810T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Reno-Carson City-Minden Area- Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Portola, Susanville, Sparks, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Empire, and Gerlach 935 PM PDT Wed Aug 9 2017 ...FLASH FLOOD WATCH WILL EXPIRE AT 10 PM PDT THIS EVENING... The Flash Flood Watch for portions of northeast California and Nevada will expire at 10 PM PDT this evening. Showers and isolated thunderstorms continue this evening, but are much less intense than earlier in the day with a minimal flood risk. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood watch went out at Aug 9, 3:13 AM PDT, 1 minute earlier.
Area forecast discussion, Aug 9, 3:13 AM PDT, 1 minute before
Area Forecast Discussion
National Weather Service Reno NV
313 AM PDT Wed Aug 9 2017
.SYNOPSIS...
Low pressure over northern California will produce a greater
potential for thunderstorms today with some storms becoming severe
with possible flash flooding. The storm threat will shift farther
north on Thursday as this low finally exits northern California,
with drier conditions Friday through early next week. Temperatures
will remain near average through the week.
&&
.SHORT TERM...
Weak upper level shortwave energy rotating around the upper low has
led to isolated shower and thunderstorm activity over the Tahoe
basin and far western NV. This wave will move north this morning,
but we will include a mention of isolated thunder from Reno-Tahoe
northward for at least the early morning hours.
For this afternoon and evening, all still looks ready for what
should be the overall most intense and widespread round of
thunderstorms over the past several days, since the upper low has
lingered around northern CA. The axis of this low will become
negatively tilted, which will bring strengthening wind shear (both
speed and directional) and larger scale forcing to support more
organized and longer lived thunderstorms. Instability is still
projected to be quite strong, with CAPE values between 1000-1500
J/kg, LI values around -4 and steeper 500-300 mb lapse rates this
afternoon and evening. These parameters will favor development of
strong to severe cells (some may contain hail 1" diameter or
greater, and wind gusts over 50 mph) which will also be capable of
producing intense rainfall rates in short time spans, so we will
again issue a Flash Flood Watch including northeast CA, and
western NV mainly from US-50 northward. Compared to yesterday,
confidence in the flash flood risk is higher today, as some
locations which already received heavy rain or flooding in the
past few days stand a good chance of being affected by today's
storms.
Late tonight through Thursday morning, the upper low lifts across
northeast CA with negative tilt axis continuing to produce upper
level divergence sufficient to support isolated to scattered
showers with some embedded thunderstorms mainly north of I-80. For
Thursday afternoon, the best instability and potential for
another round of strong storms shifts to areas north of
Susanville-Gerlach, while more isolated cells possible as far
south as US-50. For areas south of US-50, thunderstorms are
unlikely as a drier and more stable air mass is projected to
return.
On Friday, the latest guidance continues to favor the low finally
departing northern CA, with drier and more stable flow over all
of eastern CA-western NV. Afternoon cumulus of limited vertical
extent are probable due to residual moisture while temperatures
warm up to the lower-mid 90s for most lower elevations, just a bit
above average. MJD
.LONG TERM...Saturday into next week...
Some differences in the models for early next week, but overall
the general idea of the forecast remains the same. The differences
arise in how the models handle the incoming trough for next week.
Regardless, we are looking at a dry forecast through next
Wednesday with temperatures averaging near to slightly below
normal.
The weekend will see the warmest temperatures, with lower to mid
90s in Western NV and 70s to lower 80s near the Sierra. Afternoon
winds will be typical for summer with west to southwest winds
gusting to 25 mph Saturday and up to 30 mph Sunday.
Early next week, the EC and GFS are coming into better agreement,
but still differ on the strength. The EC now is splitting like the
GFS, but has a stronger southern portion of the trough. This would
result in stronger winds Monday, perhaps low end Red Flag while
the GFS is more of an enhanced zephyr that may continue into
Tuesday. Both models show a cooldown for early next week with the
EC cooler. Leaning toward the EC as it looks more reasonable given
past experience. It also has a lot of support from its ensemble.
Wallmann
&&
.AVIATION...
Main threat will be thunderstorms today. Isolated storms will
continue this morning, but as of this writing they will remain
north of I-80 (they have just passed through KTRK). More
development occurs this afternoon with the peak time 21-03Z.
These storms could be quite strong with hail, wind gusts to 40-45
kts and heavy rain. Hail could get large (1+") in the strongest
storms. Airport chances and peak times are as follows:
KMMH: 25%; 21-01Z,
KTRK/TVL: 45%; 21-01Z,
KRNO/KCXP: 60%; 23-02Z,
KLOL-KNFL: 40%; 01-05Z,
Storms are expected to die off after midnight with another repeat
possible on Thursday, but focused more to the north. Dry for
Friday into the weekend. Wallmann
&&
.REV Watches/Warnings/Advisories...
NV...Flash Flood Watch from 1 PM PDT this afternoon through this
evening NVZ003>005.
CA...Flash Flood Watch from 1 PM PDT this afternoon through this
evening CAZ070-071.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Aug 8, 11:37 PM PDT, 3 hours 37 minutes before
Special Weather Statement National Weather Service Reno NV 1137 PM PDT TUE AUG 8 2017 NVZ004-090715- Western Nevada Basin and Range including Pyramid Lake NV- 1137 PM PDT TUE AUG 8 2017 ...THUNDERSTORM NEAR LOVELOCK WITH BLOWING DUST ACROSS I-80... At 1135 PM PDT, Doppler radar was tracking a thunderstorm 8 miles northeast of Trinity Junction, or 14 miles southwest of Lovelock, moving northeast at 10 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Lone Rock and Interstate 80 between mile markers 93 and 110. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm was producing a wall of blowing dust that will affect I- 80 with visibility down to 1 mile. Watch for areas of blowing dust and reduced visibility. && LAT...LON 4015 11807 3987 11807 3987 11844 4016 11844 TIME...MOT...LOC 0635Z 215DEG 9KT 4000 11860 JW
Special weather statement, Aug 9, 2:33 AM PDT, 41 minutes before
Special Weather Statement National Weather Service Reno NV 233 AM PDT WED AUG 9 2017 CAZ072-091015- Greater Lake Tahoe Area CA- 233 AM PDT WED AUG 9 2017 ...STRONG THUNDERSTORM TO AFFECT EAST TRUCKEE AND I-80... At 231 AM PDT, Doppler radar was tracking a strong thunderstorm over Northstar, or 5 miles south of Truckee, moving north at 15 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Prosser Creek Reservoir, Boca Reservoir, Glenshire-Devonshire, Northstar, Hirschdale, Truckee, Northstar Ski Area, Hobart Mills, Boca Campground, Truckee-Tahoe Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm will affect travelers on I-80 between Truckee and Floriston. Drivers should expect strong gusty cross winds with rapid visibility reductions. Heavy rainfall will result in ponding of water. Slow down when encountering heavy rain and turn on your headlights. && LAT...LON 3922 12003 3924 12026 3940 12027 3942 12002 TIME...MOT...LOC 0931Z 181DEG 18KT 3931 12015 JW
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:49 PM PDT | Special Weather Statement | REV | Churchill, Pershing, Storey, Washoe | 116 min |
| Aug 8, 11:37 PM PDT | Special Weather Statement | REV | Pershing | 38 min |
| Aug 9, 2:33 AM PDT | Special Weather Statement | REV | 42 min | |
| Aug 9, 2:48 PM PDT | Special Weather Statement | REV | Douglas, Lyon, Pershing, Storey, Washoe | 57 min |
| Aug 9, 3:20 PM PDT | Areal Flood Advisory | REV | Washoe | 115 min |
| Aug 9, 3:34 PM PDT | Flash Flood Warning | REV | Douglas | 3 hr |
| Aug 9, 4:04 PM PDT | Areal Flood Advisory | REV | Douglas, Lyon | 3 hr |
| Aug 9, 4:06 PM PDT | Areal Flood Advisory | REV | Storey, Washoe | 114 min |
| Aug 9, 4:10 PM PDT | Severe Thunderstorm Warning | REV | Storey, Washoe | 65 min |
| Aug 8, 5:30 PM PDT | Special Weather Statement | REV | Plumas | 45 min |
| Aug 8, 6:15 PM PDT | Flash Flood Warning | REV | Plumas | 3 hr |
| Aug 9, 2:33 PM PDT | Areal Flood Advisory | REV | Sierra | 3 hr |
Nearby
Flash Flood Watches in Nevada, 2017Flash Flood Watches in California, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.